Mississippi, 2018Tornado and Damaging Winds in Mississippi, November 1, 2018
November 1, 2018 · NWS MEG · 8 events in 5 counties and zones
A strong cold front interacted with an unstable atmosphere to produce a fast-moving line of thunderstorms. A few of the storms became severe producing wind damage and a brief tornado across North Mississippi during the early morning hours of November 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $590,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front interacted with an unstable atmosphere to produce a fast-moving line of thunderstorms. A few of the storms became severe producing wind damage and a brief tornado across North Mississippi during the early morning hours of November 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 1, 3:07 AM CST, 6 minutes earlier.
Area forecast discussion, Nov 1, 3:07 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
407 AM CDT Thu Nov 1 2018
.DISCUSSION...
A strongly-forced convective line was moving through north MS and
west TN at 4 AM. The atmosphere ahead of this line was only
modestly unstable, with elevated CAPE below 300 J/KG, rooted in a
layer around 925 mb, above strongest veering wind profiles.
Should the forced line encounter unstable boundary layer parcels
through sunrise, an brief weak tornado will be possible southeast
of an Oxford to Corinth line. Given the coverage of rain ahead of
the forced line, updrafts will likely remain rooted in an elevated
layer and tornado threat minimal.
Given the impending arrival of a midlevel dry slot after sunrise,
the expiration time of the Flood Watch for the Missouri bootheel
and northwest TN has been move back 12 hours to 7 AM today.
The remainder of the forecast holds predominately tranquil weather
for the Midsouth through the end of the week, as northwesterly
flow transitions to southwesterly through Saturday.
The medium range models continue to differ with shortwave energy
digging into the southern plains from the northern and central
Rockies this weekend, resulting in minor downstream timing
differences for rainfall early next week. Overall consensus
points toward Midsouth rain chances returning Sunday, peaking
late Monday and exiting by late Tuesday. Midweek periods should
see fair conditions with medium range models showing nearly zonal
flow aloft over a dry midcontinental airmass extending from the
plains into the lower MS River valley.
PWB
&&
.AVIATION...
06z TAF Cycle
MVFR conditions will dominate over the period as low ceilings and
fog plague the region as showers and storms transit. A front will
bring showers and storms during the early morning hours, but will
end by mid morning. Wind gusts will subside as winds become more
from the NNW by the afternoon in the wake of the front. Showers
will be intermittent throughout the day as an upper trough lags
over the region. Conditions slowly improve by late in the period.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...Flood Watch until 7 AM CDT this morning for Dunklin-Pemiscot.
MS...None.
TN...Flood Watch until 7 AM CDT this morning for Benton TN-Carroll-
Crockett-Decatur-Dyer-Gibson-Henderson-Henry-Lake-Madison-
Obion-Weakley.
&&Hazardous weather outlook, Nov 1, 2:10 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
310 AM CDT Thu Nov 1 2018
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-021015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
310 AM CDT Thu Nov 1 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A short-lived weak tornado or two will be possible over north
Mississippi south of an Oxford to Tupelo line prior to sunrise
this morning.
Locally heavy rainfall may produce flash flooding, mainly east of
the Mississippi River prior to sunrise.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
PWB
In the hours before
Special weather statement, Nov 1, 1:28 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 AM CDT THU NOV 1 2018
ARZ026>028-010815-
Poinsett AR-Craighead AR-Mississippi AR-
228 AM CDT THU NOV 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 AM CDT
FOR...
Eastern Poinsett County in eastern Arkansas...
Southeastern Craighead County in eastern Arkansas...
Mississippi County in eastern Arkansas...
At 227 AM CDT...a strong thunderstorm producing winds at least 45
mph was located over Lepanto, moving northeast at 45 mph.
Very heavy rain is also possible with this thunderstorm.
People in eastern Poinsett...southeastern Craighead and Mississippi
Counties should monitor this storm closely.
LAT...LON 3579 9039 3600 9022 3600 8975 3575 8988
3576 8991 3573 8996 3569 8996 3566 8993
3556 8998 3555 9004 3550 9005 3547 9002
3544 9004 3544 9007 3548 9008 3548 9011
3544 9013 3544 9039
TIME...MOT...LOC 0727Z 233DEG 42KT 3562 9033Special weather statement, Nov 1, 1:59 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 AM CDT THU NOV 1 2018
ARZ036-TNZ088-010830-
Crittenden AR-Shelby TN-
259 AM CDT THU NOV 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 AM CDT
FOR...
Northeastern Crittenden County in eastern Arkansas...
Shelby County in western Tennessee...
At 259 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located over Downtown Memphis, or near T O Fuller State Park,
moving northeast at 40 mph.
Very heavy rain is also possible with this thunderstorm.
People in northeastern Crittenden and Shelby Counties should monitor
this storm closely.
LAT...LON 3539 9013 3539 9009 3538 9008 3539 9005
3538 8978 3539 8972 3499 8979 3500 9021
TIME...MOT...LOC 0759Z 235DEG 35KT 3512 9009Special weather statement, Nov 1, 2:05 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
305 AM CDT THU NOV 1 2018
MSZ020-021-010845-
Tallahatchie MS-Yalobusha MS-
305 AM CDT THU NOV 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 345 AM CDT
FOR...
Tallahatchie County in northwestern Mississippi...
Yalobusha County in northwestern Mississippi...
At 305 AM CDT...a strong thunderstorm producing winds at least 50
mph was located near Minter City, or 17 miles north of Greenwood,
moving northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tallahatchie and Yalobusha Counties should monitor this
storm closely.
LAT...LON 3370 9030 3375 9030 3378 9018 3381 9018
3381 9029 3416 9009 3416 8972 3419 8972
3419 8953 3387 8975 3387 8977 3390 8977
3390 8992 3382 8993 3381 9014 3372 9014
3372 9022 3374 9024 3370 9027
TIME...MOT...LOC 0805Z 216DEG 46KT 3377 9022Special weather statement, Nov 1, 2:16 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
316 AM CDT THU NOV 1 2018
MSZ002-003-008-012-013-010900-
Lafayette MS-Marshall MS-Benton MS-Panola MS-Tate MS-
316 AM CDT THU NOV 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 AM CDT
FOR...
Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
Southwestern Benton County in northeastern Mississippi...
Eastern Panola County in northwestern Mississippi...
Eastern Tate County in northwestern Mississippi...
At 316 AM CDT...a strong thunderstorm producing winds at least 45
mph was located near Burgess, or 9 miles southeast of John W Kyle
State Park, moving northeast at 45 mph.
Very heavy rain is also possible with this thunderstorm.
People in Lafayette...southern Marshall...southwestern Benton...
eastern Panola and eastern Tate Counties should monitor this storm
closely.
LAT...LON 3477 8973 3478 8911 3460 8915 3460 8925
3417 8925 3417 8951 3419 8951 3419 8972
3416 8972 3416 8994
TIME...MOT...LOC 0816Z 229DEG 40KT 3430 8974Special weather statement, Nov 1, 2:42 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
342 AM CDT THU NOV 1 2018
MSZ021-022-010930-
Calhoun MS-Yalobusha MS-
342 AM CDT THU NOV 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 AM CDT
FOR...
Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...
At 342 AM CDT...a strong thunderstorm producing winds at least 45
mph was located near Scobey, or 11 miles southeast of George Payne
State Park, moving northeast at 45 mph.
Very heavy rain is also possible with this thunderstorm.
People in Calhoun and Yalobusha Counties should monitor this storm
closely.
LAT...LON 3387 8951 3387 8977 3390 8977 3390 8993
3416 8985 3416 8972 3419 8972 3419 8951
3416 8951 3416 8925 3407 8924 3407 8914
3381 8914 3381 8919 3372 8919 3372 8951
TIME...MOT...LOC 0842Z 224DEG 52KT 3400 8980Special weather statement, Nov 1, 2:57 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
357 AM CDT THU NOV 1 2018
MSZ002>004-013>015-010945-
Lafayette MS-Pontotoc MS-Tippah MS-Marshall MS-Union MS-Benton MS-
357 AM CDT THU NOV 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 AM CDT
FOR...
Eastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Tippah County in northeastern Mississippi...
Eastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
At 357 AM CDT...a strong thunderstorm producing winds at least 45
mph was located 9 miles north of Bethlehem, or 10 miles southeast of
Holly Springs, moving northeast at 45 mph.
Very heavy rain is also possible with this thunderstorm.
People in eastern Lafayette...Pontotoc...Tippah...eastern Marshall...
Union and Benton Counties should monitor this storm closely.
LAT...LON 3416 8925 3416 8951 3436 8952 3499 8935
3500 8882 3486 8882 3486 8875 3407 8894
3407 8924
TIME...MOT...LOC 0857Z 228DEG 48KT 3469 8929Tornado, Calhoun
- When
- November 1, 3:13 AM CST to 3:14 AM CST
- Where
- Calhoun County, 3.83 mi SSW of Calhoun City to 3.45 mi SSW of Calhoun City
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 75 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.798, -89.343
The tornado developed just south of County Road 361 and east of Highway 9. The tornado damaged the roof of a barn and several storage sheds. Several trees were uprooted or snapped.
Thunderstorm Wind, Calhoun
- When
- November 1, 3:14 AM CST to 3:20 AM CST
- Where
- Calhoun County, 1.23 mi SSW of Pittsboro to 1.49 mi SE of Pittsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- 911 Call Center
- Coordinates
- 33.913, -89.336
Batting cage down on the corner of Highway 9 and County Road 406. Trees and power lines also down on County Road 406.
Thunderstorm Wind, Calhoun
- When
- November 1, 3:15 AM CST to 3:25 AM CST
- Where
- Calhoun County, 0.93 mi NE of Calhoun City to 0.8 mi ENE of Vardaman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 33.858, -89.307
Trees down across county. Hardest hit was between Calhoun City and Vardaman. Two trees fell on homes.
Thunderstorm Wind, Chickasaw
- When
- November 1, 3:58 AM CST to 4:05 AM CST
- Where
- Chickasaw County, 6.93 mi N of Vanfleet to 8.04 mi WNW of Chickasaw
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 34.079, -88.878
County officials reported trees down on Natchez Trace Parkway.
Thunderstorm Wind, Lee
- When
- November 1, 4:14 AM CST to 4:20 AM CST
- Where
- Lee County, 4.02 mi W of Verona to 2.65 mi W of Verona
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.190, -88.769
A couple of large trees down and damage from falling tree and branches to a pickup truck and car in the community of Palmetto. Roof blown off a building. Mobile home damage on County Road 31.
Thunderstorm Wind, Prentiss
- When
- November 1, 4:22 AM CST to 4:30 AM CST
- Where
- Prentiss County, 1.51 mi S of Frankstown to 1.1 mi NE of Wheeler
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 34.558, -88.629
A few trees down. Awnings blown off near Wheeler School in the community of Wheeler.
Thunderstorm Wind, Tishomingo
- When
- November 1, 5:00 AM CST to 5:05 AM CST
- Where
- Tishomingo County, 1.12 mi SSE of Golden to 2.36 mi ESE of Golden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 34.465, -88.192
Power lines down on Golden Road just west of Red Bay Alabama near the state line.
Thunderstorm Wind, Tishomingo
- When
- November 1, 5:00 AM CST to 5:05 AM CST
- Where
- Tishomingo County, 0.15 mi NNW of Belmont to 0.61 mi NE of Tishomingo Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 34.502, -88.221
Minor shutter and roof damage in Belmont and Golden.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, November 1, 20181 death · 2 injured · $2.5 million · EF2 · 71 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20182 injured · $110,000 · EF2 · 19 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 20181 injured · $540,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Louisiana, November 1, 2018$27,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Mississippi, November 1, 2018$75,000 · EF1 · 10 events
- Damaging Winds in Mississippi, November 1, 2018$37,000 · 61 kt wind · 7 events
- Tornado and Damaging Winds in Alabama, November 1, 2018$35,000 · EF0 · 6 events
- Drought in New Mexico, November 1 to 30, 201830 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 2018$25,000 · 78 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 1, 201856 kt wind · 25 events
- Drought in Colorado, November 1 to 30, 201821 events
- Tornado and Damaging Winds in Alabama, November 1, 2018$2,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790536, 790537, 790538, 790539, 790540, 790541, 790542, 790543.